The FDA has issued a public health advisory to alert physicians and others that it has received more than 30 postmarketing reports of patients who have developed epidural or spinal hematomas with the concurrent use of low–molecular-weight heparin and spinal or epidural anesthesia or spinal puncture. Because the reports were made voluntarily from a population of unknown size, estimates of frequency cannot be made. The reports received to date have involved patients treated with enoxaparin sodium injection (Lovenox), but the event would be expected to occur when other drugs with similar pharmacological activity are used in the same manner. All manufacturers of these products are being asked to include additional safety information and recommendations in a boxed warning in their labeling.
Nightingale SL. Health Advisory for Low–Molecular-Weight Heparins and Heparinoids. JAMA. 1998;279(5):346. doi:10.1001/jama.279.5.346-JFD81013-3-1